If you have suddenly developed problems with your ears such as diminished hearing, pain, itching, or hearing unusual sounds, your medications may be to blame, While other things such as fluid in your ears, allergies, Ménière's disease, and chronic sinusitis can all cause ear abnormalities, medications, both prescription and over-the-counter, are also possibilities. Here are three medications that may cause unusual ear symptoms, and what you can do about them:
If you take aspirin or other salicylate-based medications on a regular basis, you may be at a higher risk for developing hearing loss and tinnitus, which can cause you to hear high-pitched sounds, buzzing, humming, whooshing, or clicking sounds in your ears.
If your doctor has recommended that you take a daily aspirin to reduce your risk for a heart attack, stroke, or blood clot, do not stop taking it without prior medical approval. Because aspirin is a potent anticoagulant, it thins your blood, and if you stop taking it, you may be at a heightened risk for a cardiac event or thrombus formation.
This is especially true if you already have preexisting risk factors for cardiovascular disease such as high blood pressure, diabetes, renal disease, and obesity. To help diminish tinnitus, your doctor may decide to lower your aspirin dosage, as tinnitus is more likely to occur at higher doses.
If you are an allergy sufferer, you may have taken antihistamines. These medications help dry up nasal secretions and also help reduce tearing and itchiness of the eyes. Not only do antihistamines dry up nasal secretions, they also dry out your mouth and ears.
When your ears become too dry, you may develop itching, irritation, and pain, both inside your ear canal and of the outer ear. If you experience any of these symptoms, your doctor may prescribe a different medication to treat your allergy symptoms that is less likely to lead to a drying effect. If antihistamines are the only medications that work well for your allergies, consider using over-the-counter ear drops to restore moisture to your ears or a cortisone cream to diminish itching.
Diuretics, which are also known as water pills, are used in the management of hypertension and edema. These medications can cause a condition known as ototoxicity, which is the medical term for ear poisoning.
Diuretics can cause hearing loss and ringing in the ears. However, these symptoms are usually temporary and resolve once the medication has been discontinued or when the dosage is lowered. One of the mechanisms for ototoxicity from diuretics is that these drugs cause frequent urination which may lead to mild dehydration.
If you experience any unusual ear symptoms, see your doctor who may recommend that you undergo a hearing test or other diagnostic testing to determine if you have permanent damage to your ear drum or middle ear.
While medication-related tinnitus and hearing loss generally goes away after stopping the offending medication, it can sometimes be permanent. If your ear problems do not resolve, you may be referred to an audiologist for further evaluation and treatment.Share